Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Las Vegas, NV

September 19, 2004Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 19, 2004, 1:59 AM MST for Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2004, 1:59 AM MST (08:59 UTC)
Expired
Sep 19, 2004, 2:45 AM MST
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 156 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 1:40 AM MSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 190900
SVRVEF
AZC015-190945-
/X.NEW.KVEF.SV.W.0013.040919T0859Z-040919T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
159 AM MST SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE CITY OF WIKIEUP

* UNTIL 245 AM MST

* AT 152 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF WIKIEUP...
  AND MOVING NORTHEAST AT 30 TO 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WIKIEUP BY 210 AM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3470 11388 3447 11357 3473 11319 3512 11365

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:15 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 18, 9:15 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PDT SAT SEP 18 2004

.SYNOPSIS...MOISTURE ASSOCIATED WITH HURRICANE JAVIER WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTHWEST ARIZONA THROUGH
SUNDAY AND TO FAR EASTERN PORTIONS OF SOUTHERN NEVADA AND SOUTHEAST
CALIFORNIA. MEANWHILE A STRONG LOW PRESSURE SYSTEM WILL MOVE SLOWLY
THROUGH THE GREAT BASIN OVER THE NEXT FEW DAYS RESULTING IN WINDY
CONDITIONS WITH A COOLING TREND.
&&

.UPDATE...WATER VAPOR AND 00Z ETA SHOW THAT WEAK JET ACROSS EXTREME
SOUTHEAST SAN BERNARDINO/MOHAVE COUNTY THIS EVENING HELPING TO KICK
OFF FAIR AMOUNT OF CONVECTION. ALTHOUGH BRIEF HEAVY RAIN LIKELY FROM
THIS ACTIVITY...SO FAR NO PROBLEMS HAVE BEEN REPORTED. DO NOT SEE A
FOCUS FOR CONVECTION TO SHIFT WEST OVERNIGHT...AS JET AXIS SHOULD
DECREASE AND SHIFT SLIGHTLY TO THE EAST BY MORNING...WITH THIS IN
MIND WILL UPDATE SOUTHERN NEVADA ZONES TO REMOVE CHANCE OF
CONVECTION OVERNIGHT. WINDS DECOUPLING A LITTLE FROM FLOW
ALOFT...BUT LIKELY TO REMAIN IN THE BREEZY CATEGORY OVERNIGHT...
BEFORE PICKING UP ONCE AGAIN ON SUNDAY WITH POSSIBLE WIND ADVISORY
NEEDED FOR SUNDAY AFTERNOON. BESIDES UPDATING ZONES FOR BETTER
REFLECTION OF CONVECTION...WILL ADJUST CLOUDS AND REMOVE EVENING
WORDING WHERE NEEDED.

.FIRE WEATHER...ALTHOUGH WINDS WILL REMAIN A BREEZY TO WINDY
OVERNIGHT ACROSS MUCH OF THE DISTRICT...COOLING TEMPERATURES HAVE
ALLOWED RH TO RECOVER ABOVE 15 PERCENT...THUS THE RED FLAG WARNING
HAS BY ALLOWED TO EXPIRE AS OF 9 PM FOR ZONE 456.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.PREV DISCUSSION...340 PM PDT SAT...SHORT TERM...TROPICAL MOISTURE
HAS NOT MADE MUCH WESTWARD PROGRESS YET BUT MODELS STILL INSIST
THERE WILL BE SOME RAIN ACROSS EASTERN CLARK AND LINCOLN AND SAN
BERNARDINO COUNTIES TONIGHT. THUNDERSTORMS HAVE DEVELOPED IN MOHAVE
COUNTY AS EXPECTED. WENT WITH LIKELY POPS OVER MOHAVE COUNTY TONIGHT
DECREASING TO A SLIGHT CHANCE A YOU GO FARTHER WEST INTO EASTERN NV
AND CA. WINDY CONDITIONS WILL PERSIST THIS EVENING BEFORE DECREASING
A BIT OVERNIGHT. SOME DIFFERENCES IN THE MODELS FOR SUNDAY WITH THE
ETA KEEPING LOW LEVEL MOISTURE AROUND IN MOHAVE COUNTY MUCH MORE SO
THAN THE GFS. DECIDED TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS MOHAVE COUNTY WITH A SLIGHT CHANCE ALONG THE COLORADO RIVER
AND FAR EASTERN LINCOLN COUNTY. TROPICAL MOISTURE MAINLY PUSHED EAST
AFTER SUNDAY. MEANWHILE THE STRONG UPPER LOW NEAR THE COAST THIS
AFTERNOON WILL SLOWLY MOVE ACROSS THE GREAT BASIN THROUGH TUESDAY.
12Z RUNS DID NOT INDICATE MUCH MOISTURE WITH THIS SYSTEM BUT THERE
MAY BE A FEW SHOWERS ACROSS THE FAR NORTHERN PART OF THE FORECAST
AREA. GIVEN THE STRENGTH OF THIS SYSTEM...WOULD NOT BE SURPRISED IF
LATER MODEL RUNS MOISTEN UP A BIT. ONE THING FOR SURE WITH THIS
SYSTEM IS STRONG WINDS. MOST AREAS WILL HAVE SOUTHWEST WIND 20 TO 30
GUSTING NEAR 40 MPH SUNDAY. WINDS WILL SHIFT TO A NORTHERLY
DIRECTION ACROSS THE NORTHERN ZONES SUNDAY NIGHT AND ACROSS THE
SOUTHERN ZONES BY MONDAY NIGHT. WE COULD END UP SEEING SOME PRETTY
STRONG NORTH WINDS BEHIND THE UPPER LOW TUESDAY NIGHT. TEMPERATURES
WILL COOL SOMEWHAT EACH OF THE NEXT FEW DAYS WITH TEMPERATURES 10 TO
15 DEGREES BELOW NORMAL BY TUESDAY. &&

.LONG TERM...WELL BELOW NORMAL TEMPS SHOULD CONTINUE INTO WEDNESDAY
WITH THE FORECAST AREA UNDER NORTH TO NORTHWEST FLOW ON THE BACKSIDE
OF THE TROUGH. SHOULD BE A BIT BREEZY ALONG THE COLORADO RIVER AS
SURFACE HIGH PRESSURE BUILDS OVER THE GREAT BASIN. RIDGE EXPECTED TO
BUILD FROM THE WEST THURSDAY AND FRIDAY WITH TEMPS REBOUNDING ABOUT
10 DEGREES BY FRIDAY. MODELS ARE A LITTLE MORE DIVIDED FOR SATURDAY
WITH EURO KEEPING A STRONG RIDGE INTACT OVER THE SOUTHWEST AND
GFS/DGEX SHOWING A MORE ZONAL FLOW AS THE RIDGE SHIFTS EAST.
DIFFERENCE WOULD REALLY ONLY IMPACT TEMPS...AND WILL GO CLOSE TO MEX
MOS FOR NOW SINCE ENSEMBLE SPREAD IS VERY LOW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

JENSEN/HARRISON/DAVIS
Hazardous weather outlook, Sep 18, 9:22 PM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
922 PM PDT SAT SEP 18 2004

AZZ001>003-036-CAZ027>029-NVZ014>022-191400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA NV-
LAKE MEAD NATIONAL RECREATION AREA AZ-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-SAN BERNADINO COUNTY DESERTS CA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
922 PM PDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY

THUNDERSTORMS ARE POSSIBLE IN MOHAVE COUNTY THIS EVENING AS MOISTURE
FROM THE REMAINS OF JAVIER IS PULLED INTO ARIZONA. THE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT COULD BRING BRIEF HEAVY RAIN AND MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS WILL DEVELOP SUNDAY AS A LOW PRESSURE SYSTEM APPROACHES
THE SOUTHWESTERN STATES. WINDS COULD POSSIBLY REACH ADVISORY LEVELS
SUNDAY AFTERNOON THROUGHOUT THE FORECAST AREA. WINDS COULD GUST INTO
THE 40 TO 45 MPH RANGE.

FOR MONDAY THROUGH FRIDAY THE PROBABILITY FOR HAZARDOUS WEATHER IS
LOW.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JACQUES

In the hours before

Local storm report, Sep 19, 1:36 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
136 AM PDT SUN SEP 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND GST     KINGMAN                 35.21N 114.03W
09/19/2004  60 MPH           MOHAVE             AZ   OFFICIAL NWS OBS

            KIGM ASOS

&&

JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:03 AM MSTSevere Thunderstorm WarningVEFMohave42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.